[Skip to Navigation]
Article
December 1939

CATARACT FOLLOWING THE INHALATION OF PARADICHLOROBENZENE VAPOR

Arch Ophthalmol. 1939;22(6):1023-1034. doi:10.1001/archopht.1939.00860120095006
Abstract

Two cases of opacification of the lens associated with jaundice and loss of weight occurring in young women following the inhalation of paradichlorobenze vapor suggested the toxic action of this drug on human beings and prompted some experimental investigations. The first patient, a 27 year old American housewife, was seen in the wards of the New York Hospital. She had been exposed to the fumes of this drug for two years. The second patient, a young housewife of 25 years, was seen in private practice. She had been exposed to the fumes of paradichlorobenzene for over a year.

Paradichlorobenzene, a by-product of the manufacture of trinitrophenol, is a white crystalline compound ; it is slightly soluble in water and is soluble in alcohol, ether and benzene and closely resembles naphthalene in physical properties. The compound is chemically indifferent. The vapor is noninflammable, does not cling to fabrics, disappears rapidly on exposure

Add or change institution
×